How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Tamara Your Own Question
Tamara, Counselor & Psychotherapist
Category: Mental Health
Satisfied Customers: 1073
Experience:  20+ yrs Private Practice; Cert. Master Therapist; National Board Certified; APA Board Certified
Type Your Mental Health Question Here...
Tamara is online now
A new question is answered every 9 seconds

I have always been an anxious person and after about 10 weeks

Customer Question

I have always been an anxious person and after about 10 weeks of work related stress I had a full blown panic attack. This was 5 weeks ago. For several days following I shook uncontrollably and went to the er 3 times. Since they have tried to put me on Clexa (2 days) , Zoloft (2 weeks) and now Cymbalta (1 day). Each seem to be fine in the day but when I try to sleep I have extreme anxiety, racing thoughts and shaking. Does this mean I shouldn't take SSRI's?
Submitted: 6 years ago.
Category: Mental Health
Expert:  Tamara replied 6 years ago.
Hi. Welcome to JustAnswer. I'm pleased to try to help you today.

I'm sorry to hear that you are having these problems. I know that anxiety can be very frustrating to deal with. Your reaction to the SSRI's doesn't necessarity mean that you shouldn't take them. I suspect that you may be hypersensitive to your reactions to the medication, so when you start feeling some of the effects of the SSRI's, you interpret them as signs of anxiety, which increases your arousal, which makes them worse, etc. Then you're worried about having another anxiety attack and you think you can't tolerate the medication. So instead of stopping the medication without really giving a chance to work, I would suggest that you talk with your Dr. about some anti-anxiety medication to help you deal with these side effects until you become more used to them. If you are having such extreme anxiety, I would think that you would have some anti-anxiety medication already. This can help you at bedtime, as well as during the day if you start feeling overly anxious. Give this a try, and stick with the medication for awhile if you can. It will make a big difference for you if you can get past this initial period.

Best wishes, and please let me know if I can answer any further questions. Tamara
Customer: replied 6 years ago.

After the first week of zoloft I felt good for a few days and then I strted feeling bad again. I was only on 25 MG which everyone including my neurologist (went to him to look at an MRI that I had- clean) said was too low of a dose to work. I wondered if I had that in my head and convinced myself that it wouldnt work....? My primary appears to only want to give me a small dose. THe truth is I dont want to be on a med and dont want to appear to be crazy. My mom, brother and grandma are all on it and I refuse to be the same. I have had every test under the sun and they can't find anything wrong with me. I am confused why all of a sudden I had all these massive episodes????? Can I recover from an anxiety attack on my own? Will my brain heal itself? I have exercised and ate right everyday. I cant seem to stop thinking about it which may be making me more anxious. Just cant figure out why this all of a sudden happened to me. I have NOTHING to be upset about except some stress with work which appears to be subsiding.


Per your answer --- are you saying that there is a medication that I can take with these that will help with the anxiety until I get used to it? I was recommended by my primary to see a psycologist in which I cant get in for 2 months so I am a little perplexed with what I can do in the meantime. My primary said I need a specialist to help with the meds. During one of my ER visits they gave me zanax to calm me down while I was on Celexa. After it wore off I thought I was going to die from the same massive anxiety. I keep running across that seritonin syndrome and that freaks me out that that may be what this is.

Customer: replied 6 years ago.

Hello are you there?


Customer: replied 6 years ago.

Why is no one answering?


Expert:  Tamara replied 6 years ago.
I'm sorry for the delay in getting back to you. I wasn't online after I answered your question initially. Yes, I am saying that there are anti-anxiety medications that can help you deal with the side effects of the SSRI's until you get used to them. I would agree that you need to see a specialist (psychologist) who will have more experience with medication and mental health issues than your GP. I understand that you don't want to be on medication, and you don't have to be. But if you want to feel better, then I would encourage you to give it a try. I seriously doubt this is serotonin syndrome, as you are on a low dose of the SSRI. I suspect that you are correct in assuming that you are making these episodes worse by thinking/worrying about them so much. Anxiety is definitely a result of your thinking, and if you are obsessed with how you feel, closely observing yourself for anxiety - then you are likely to find it and cause it to be even worse. You haven't received any brain damage from having panic attacks, so you don't need to worry about that either. If you want to try something other than medication, then I would suggest you look into some cognitive-behavioral therapy to help you learn how to control your thoughts, which will help you better deal with your anxiety. Good luck. Tamara

Related Mental Health Questions